Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fat distribution & meds
Jul 31, 2000

I've been positive for 17 years. For the first 10 years I didn't take any meds, for the last 7 years I have. I've been taking the same combination for about 3 years, Crixivan, Hivid & Epivir. With this combination my CD4 count has climbed from 25 to 611 and viral load has remained undetectable. This is great news, however the side effects have been almost unbearable. I've become embarrassed of my appearance due to fat that has accumulated around my midsection. No amount of dieting & exercise helps and believe me I've tried. What makes me sure it's the meds (I'm sure you're not going to like to hear this) is I was off them for over a week due to a mixup with my mail order pharmacy. During this time my diet and activity level remained the same but I lost over 7 pounds apparently all around my middle. Within 4 days of being back on my meds I gained the weight back, again all around my middle. This has me very depressed. Is there anything I can do short of liposuction?

Response from Dr. Fisher

OK, we still don't have answers for this problem. You can't have liposuction. The fat in the midsection accumulates inside the abdominal cavity where a liposucker cannot go. It can only go in the subcutaneous space...most of your fat is not there. A CT or MRI scan could determine where the fat is.

We have seen from a few studies that Growth Hormone can reduce this fat accumulation. However the fat recurs after GH is stopped. And GH (especially at the usual doses) is associated with numerous side effects. What we need to find out is if lower doses of GH either from the beginning of treatment, or after a short period of higher dosing, will be effective in maintaining the response/improvement.

So you are not out of options: continue exercise/diet, consider a change in regimen...maybe a non-nucleoside instead of crixivan, or abacavir instead of crixivan might help. However I must also tell you that these type of switches though helpful in simplifying therapy do not seem to help fat accumulation very much. The switch does seem to help cholesterol and triglycerides. Now we don't know much about the role of hivid because so few patients worldwide use it. It is possible that switching off of that might help.

Don't lose faith...a lot of work is being done in this area. An international conference is being held in Toronto in September on this subject for example.

Alvan Fisher, M.D.


Previous
Testosterone - what's the point?
Next
Can you help?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement